Alert archive / Utah / Winter Storm Warnings in 2020
Winter Storm Warning 3, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this winter storm warning at Mar 12, 2020, 2:35 PM MDT. It took effect at Mar 13, 2020, 2:00 AM MDT. It was in force for 20 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 12, 2020, 2:35 PM MDT (20:35 UTC)
- In effect from
- Mar 13, 2020, 2:00 AM MDT
- Expired
- Mar 13, 2020, 10:00 PM MDT
- In force
- 20 hr
- Issued by
- NWS Salt Lake City, UT
The text
As transmitted.
590 WWUS45 KSLC 122035 WSWSLC URGENT - WINTER WEATHER MESSAGE National Weather Service Salt Lake City UT 235 PM MDT Thu Mar 12 2020 UTZ518-131200- /O.NEW.KSLC.WS.W.0003.200313T0800Z-200314T0400Z/ Southern Mountains- Including the cities of Loa, Panguitch, and Bryce Canyon 235 PM MDT Thu Mar 12 2020 ...WINTER STORM WARNING IN EFFECT FROM 2 AM TO 10 PM MDT FRIDAY ABOVE 8000 FEET... * WHAT...Heavy snow expected above 8000 feet. Total snow accumulations of 8 to 16 inches. * WHERE...Southern Mountains. * WHEN...From 2 AM to 10 PM MDT Friday. * IMPACTS...Plan on significant road snow. * ADDITIONAL DETAILS...Brian Head and Boulder Summit will be some of the greatest impacted areas. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. For graphical depictions of the snowfall forecast, including Official NWS Forecast, High End Amount, and Low End Amount, visit weather.gov/slc/winter. For winter road conditions from the Utah Department of Transportation, visit http://www.udottraffic.utah.gov/roadweatherforecast.aspx or dial 511. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
3 follow-up statements
724 WWUS45 KSLC 130919 WSWSLC URGENT - WINTER WEATHER MESSAGE National Weather Service Salt Lake City UT 319 AM MDT Fri Mar 13 2020 UTZ518-132200- /O.CON.KSLC.WS.W.0003.000000T0000Z-200314T0400Z/ Southern Mountains- Including the cities of Loa, Panguitch, and Bryce Canyon 319 AM MDT Fri Mar 13 2020 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 10 PM MDT THIS EVENING ABOVE 8000 FEET... * WHAT...Heavy snow. Snow accumulations of 6 to 14 inches. * WHERE...Southern Mountains. * WHEN...Until 10 PM MDT this evening. * IMPACTS...Travel could be very difficult along all higher elevation routes. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. For graphical depictions of the snowfall forecast, including Official NWS Forecast, High End Amount, and Low End Amount, visit weather.gov/slc/winter. For winter road conditions from the Utah Department of Transportation, visit http://www.udottraffic.utah.gov/roadweatherforecast.aspx or dial 511. && $$ UTZ517-132200- /O.NEW.KSLC.WW.Y.0012.200313T1500Z-200314T0400Z/ Central Mountains- Including the cities of Cove Fort, Koosharem, and Fish Lake 319 AM MDT Fri Mar 13 2020 ...WINTER WEATHER ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 10 PM MDT THIS EVENING... * WHAT...Snow expected. Total snow accumulations of 4 to 8 inches. * WHERE...Central Mountains. * WHEN...From 9 AM this morning to 10 PM MDT this evening. * IMPACTS...Plan on slippery road conditions along all higher elevation routes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. For graphical depictions of the snowfall forecast, including Official NWS Forecast, High End Amount, and Low End Amount, visit weather.gov/slc/winter. For winter road conditions from the Utah Department of Transportation, visit http://www.udottraffic.utah.gov/roadweatherforecast.aspx or dial 511. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
544 WWUS45 KSLC 131445 WSWSLC URGENT - WINTER WEATHER MESSAGE National Weather Service Salt Lake City UT 845 AM MDT Fri Mar 13 2020 UTZ518-140000- /O.CON.KSLC.WS.W.0003.000000T0000Z-200314T0400Z/ Southern Mountains- Including the cities of Loa, Panguitch, and Bryce Canyon 845 AM MDT Fri Mar 13 2020 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 10 PM MDT THIS EVENING ABOVE 8000 FEET... * WHAT...Heavy snow. Total snow accumulations of 6 to 16 inches. * WHERE...Southern Mountains. * WHEN...Until 10 PM MDT this evening. * IMPACTS...Travel will be very difficult along all higher elevation routes. Brian Head and Boulder Summit will be some of the greatest impacted areas. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. For graphical depictions of the snowfall forecast, including Official NWS Forecast, High End Amount, and Low End Amount, visit weather.gov/slc/winter. For winter road conditions from the Utah Department of Transportation, visit http://www.udottraffic.utah.gov/roadweatherforecast.aspx or dial 511. && $$ UTZ517-140000- /O.CON.KSLC.WW.Y.0012.200313T1500Z-200314T0400Z/ Central Mountains- Including the cities of Cove Fort, Koosharem, and Fish Lake 845 AM MDT Fri Mar 13 2020 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 PM MDT THIS EVENING... * WHAT...Snow expected. Total snow accumulations of 4 to 8 inches. * WHERE...Central Mountains. * WHEN...Until 10 PM MDT this evening. * IMPACTS...Plan on slippery or snow covered road conditions along all higher elevation routes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. For graphical depictions of the snowfall forecast, including Official NWS Forecast, High End Amount, and Low End Amount, visit weather.gov/slc/winter. For winter road conditions from the Utah Department of Transportation, visit http://www.udottraffic.utah.gov/roadweatherforecast.aspx or dial 511. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
870 WWUS45 KSLC 132043 WSWSLC URGENT - WINTER WEATHER MESSAGE National Weather Service Salt Lake City UT 243 PM MDT Fri Mar 13 2020 UTZ518-140400- /O.CON.KSLC.WS.W.0003.000000T0000Z-200314T0400Z/ Southern Mountains- Including the cities of Loa, Panguitch, and Bryce Canyon 243 PM MDT Fri Mar 13 2020 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 10 PM MDT THIS EVENING ABOVE 8000 FEET... * WHAT...Heavy snow. Total snow accumulations of 6 to 16 inches. * WHERE...Southern Mountains. * WHEN...Until 10 PM MDT this evening. * IMPACTS...Travel will be very difficult along all higher elevation routes. Brian Head and Boulder Summit will be some of the greatest impacted areas. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. For graphical depictions of the snowfall forecast, including Official NWS Forecast, High End Amount, and Low End Amount, visit weather.gov/slc/winter. For winter road conditions from the Utah Department of Transportation, visit http://www.udottraffic.utah.gov/roadweatherforecast.aspx or dial 511. && $$ UTZ517-140400- /O.CON.KSLC.WW.Y.0012.000000T0000Z-200314T0400Z/ Central Mountains- Including the cities of Cove Fort, Koosharem, and Fish Lake 243 PM MDT Fri Mar 13 2020 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 PM MDT THIS EVENING... * WHAT...Snow expected. Total snow accumulations of 4 to 8 inches. * WHERE...Central Mountains. * WHEN...Until 10 PM MDT this evening. * IMPACTS...Plan on slippery or snow covered road conditions along all higher elevation routes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. For graphical depictions of the snowfall forecast, including Official NWS Forecast, High End Amount, and Low End Amount, visit weather.gov/slc/winter. For winter road conditions from the Utah Department of Transportation, visit http://www.udottraffic.utah.gov/roadweatherforecast.aspx or dial 511. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this winter storm warning went out at Mar 12, 9:43 AM MDT, 4 hours 52 minutes earlier.
Area forecast discussion, Mar 12, 9:43 AM MDT, 4 hours 52 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 943 AM MDT Thu Mar 12 2020 .SYNOPSIS... A low pressure system off the southern California coast will move inland today. This system will track east across the southern Great Basin and bring widespread precipitation to southern and eastern Utah later tonight through Friday. A relatively mild southwest flow aloft will bring above normal temperatures to the area this weekend. && .DISCUSSION... Upper level deformation zone delineates mostly cloudy to cloudy conditions across the southeast, versus clear conditions across the north. As the 700mb reflection of the deformation zone shifts north from Arizona this afternoon, the added convergence may support a couple of weak showers across the central and southern mountains. The weak cold front which cross northern and portions of central Utah last night, is expected to slowly ease south through the afternoon. Afternoon package will focus on refining valley rain/mountain snow totals for the event the begins late tonight and continues through tomorrow evening. && .PREVIOUS DISCUSSION... The upper low just off the southern California coast this morning will finally move inland later today. This feature will take an east-northeast track toward the desert Southwest/southern Great Basin where it will gradually evolve into an open trough as it moves through on Friday. The deep layer moisture plume ahead of the upper low across central/southern Arizona this morning will continue to slowly advance north today. The deformation axis to the north of the upper low should put the brakes on the advancing moisture plume over far southern Utah later today. Precipitation will begin to concentrate south of the deformation axis this evening in response to the development of low-level cold advection ahead of the approaching upper low. Moderate to locally heavy precip, mostly as rain, will exist along and south of the axis, with snow developing across the southern most mountains. As the upper low evolve into a more open trough, the moisture concentrated along the deformation axis will begin to work north through eastern Utah on Friday. The heaviest precip will shift into central and eastern Utah in the area of strongest synoptic- scale lift ahead of the advancing trough. Snow levels will drop a bit as colder air at the core of the trough moves through the area. Accumulating snows will for the most part remain at the higher elevations, with rain and/or snow at all but the lowest valleys near the Arizona border. Precipitation will decrease behind the exiting trough Friday night. The next storm system settling in along the Pacific Northwest coast Saturday will create a relatively mild southwest flow across the Great Basin this weekend. The low-level baroclinic zone associated with this storm system will settle into extreme northwest Utah by Saturday evening. Convergence into this low- level boundary supported by ejecting shortwaves and adequate moisture should produce periodic light precip along the boundary over far northern Utah overnight on Saturday. One notable detail in the extended forecast period is how the upper level trough has slowed with respect to a south and eastward progression through late weekend. Ensemble guidance has been very consistent in advertising this and the forecast was adjusted to better reflect this, especially for Monday when the biggest slow- down was noted. Potential for a wet and unsettled week ahead looks much less promising, as the upper level trough digs south along the California coast and nearly stalls through early Tuesday. Among ensemble guidance, the Canadian is the outlier in trending to a weaker trough through Tuesday while still maintaining the general location of the system. Tuesday will see a shift in the system as it begins to track south and then east through the Desert Southwest, resulting in yet another widespread rain event for the region. For Utah, trended lower in precipitation chances through Tuesday to slow the onset of this system. Temperatures through this time will be moderate and likely above seasonal normal for many locations. From mid week through the end of the week as the trough moves over Utah, expecting more of a widespread precipitation event. The airmass will cool which could bring chances for valley snow. Right now the available moisture does not look impressive, but there will be time to revisit this potential in the coming days. && .AVIATION... Operational weather concerns will remain minimal at the KSLC terminal through the valid TAF period. Light northwesterly winds currently in place are expected to hold through 06-07z before returning to a light southeast for the remainder of the night. Some increase of high clouds are expected tonight, but VFR conditions will be maintained. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...None. WY...None. && PUBLIC...10/Conger/Dewey AVIATION...Merrill For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity For frequently asked questions about the Area Forecast Discussion visit... http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Mar 12, 6:08 AM MDT, 8 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Salt Lake City UT 608 AM MDT Thu Mar 12 2020 UTZ001>016-019>021-517-518-WYZ021-131200- Cache Valley/Utah Portion-Northern Wasatch Front- Salt Lake and Tooele Valleys-Southern Wasatch Front- Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys- Wasatch Mountains I-80 North-Wasatch Mountains South of I-80- Western Uinta Mountains-Wasatch Plateau/Book Cliffs- Western Uinta Basin-Castle Country-San Rafael Swell- Sanpete/Sevier Valleys-West Central Utah-Southwest Utah- Utahs Dixie and Zion National Park-South Central Utah- Glen Canyon Recreation Area/Lake Powell-Central Mountains- Southern Mountains-Southwest Wyoming- 608 AM MDT Thu Mar 12 2020 This Hazardous Weather Outlook is for the western two thirds of Utah and southwest Wyoming. .DAY ONE...Today and Tonight The storm system approaching southwest Utah from southern California will generate isolated showers over the southern mountains this afternoon. Valley rain and high elevation snow will expand across the southern tier of Utah later tonight. Moderate to locally heavy valley rains will be possible near the Arizona border late tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Valley rain and mountain snows will expand north and east through central and eastern Utah during the day Friday. Significant snow accumulations will be possible above 7500 feet through the central and southern mountains. Widespread rain, or rain and snow mixed, is expected in the valley locations across southern and eastern Utah. The next storm system will settle into the Pacific Northwest Saturday. Precipitation associated with this storm could develop across far northwest Utah this weekend. This storm system will eventually move through the region with precipitation expanding across the outlook area on Wednesday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. For more information from NOAA/s National Weather Service visit... http://weather.gov/saltlakecity For information on potential road travel impacts visit... http://www.udottraffic.utah.gov/roadweatherforecast.aspx
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 11, 8:06 PM MDT | Special Weather Statement | SLC | Carbon | 39 min |
Nearby
Winter Storm Warnings in Utah, 2020Every winter storm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.